Automata over Infinite Sequences of Reals

  • Klaus MeerEmail author
  • Ameen Naif
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11417)


Gandhi, Khoussainov, and Liu introduced and studied a generalized model of finite automata able to work over algebraic structures, in particular the real numbers. The present paper continues the study of (a variant) of this model dealing with computations on infinite strings of reals. Our results support the view that this is a suitable model of finite automata over the real numbers. We define Büchi and Muller versions of the model and show, among other things, several closure properties of the languages accepted, a real number analogue of McNaughton’s theorem, and give a metafinite logic characterizing the infinite languages acceptable by non-deterministic Büchi automata over \({\mathbb R}\).


Automata and logic Real number computations 



We thank all reviewers for their very thorough reading and many useful comments.


  1. 1.
    Blum, L., Cucker, F., Shub, M., Smale, S.: Complexity and Real Computation. Springer, New York (1998). Scholar
  2. 2.
    Gandhi, A., Khoussainov, B., Liu, J.: Finite automata over structures. In: Agrawal, M., Cooper, S.B., Li, A. (eds.) TAMC 2012. LNCS, vol. 7287, pp. 373–384. Springer, Heidelberg (2012). Scholar
  3. 3.
    Grädel, E., Gurevich, Y.: Metafinite model theory. Inf. Comput. 140(1), 26–81 (1998)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Grädel, E., Meer, K.: Descriptive complexity theory over the real numbers. In: Leighton, F.T., Borodin, A. (eds.) Proceedings of the 27th STOC, pp. 315–324 (1995)Google Scholar
  5. 5.
    Hofmann, M., Lange, M.: Automatentheorie und Logik. Springer, Berlin (2011). Scholar
  6. 6.
    Khoussainov, B., Liu, J.: Decision problems for finite automata over infinite algebraic structures. In: Han, Y.-S., Salomaa, K. (eds.) CIAA 2016. LNCS, vol. 9705, pp. 3–11. Springer, Cham (2016). Scholar
  7. 7.
    Khoussainov, B., Nerode, A.: Automata Theory and Its Applications. Birkhäuser, Springer, Berlin (2001)CrossRefGoogle Scholar
  8. 8.
    Makowsky, J.A., Meer, K.: Polynomials of bounded tree-width. In: Foundations of Computational Mathematics, Proceedings of the Smalefest, pp. 211–250. World Scientific (2002)Google Scholar
  9. 9.
    McNaughton, R.: Testing and generating infinite sequences by a finite automaton. Inf. Control 9(5), 521–530 (1966)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Meer, K., Naif, A.: Generalized finite automata over real and complex numbers. Theor. Comput. Sci. 591, 85–98 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Meer, K., Naif, A.: Periodic generalized automata over the reals. In: Dediu, A.-H., Janoušek, J., Martín-Vide, C., Truthe, B. (eds.) LATA 2016. LNCS, vol. 9618, pp. 168–180. Springer, Cham (2016). Scholar
  12. 12.
    Safra, S.: On the complexity of omega-automata. In: 29th Symposium on FOCS, New York, pp. 319–327 (1988)Google Scholar
  13. 13.
    Thomas, W.: Languages, automata, and logic. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, pp. 389–455. Springer, Heidelberg (1997). Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Brandenburg University of Technology Cottbus-SenftenbergCottbusGermany

Personalised recommendations